As of mid-January, 2020, nearly 3,000 Americans have been hospitalized due to e-cigarettes or vaping. The CDC named these injuries EVALI, which stands for “e-cigarette or vaping use-associated lung injury.” As more people fall ill every day, many ask what’s hospitalizing vape users.
A few months ago, hundreds of vape users across the country developed fevers, shortness of breath, intense coughing, and rapid heartbeat. That was just the beginning.
Medical examination revealed their lungs were puffy and inflamed, significantly reducing lung capacity. This could also cause a fluid build-up in the lungs, resulting in pulmonary edema and other severe symptoms.
Biopsies revealed chemical burns inside the lungs. One researcher described a vape user’s lungs as “torched.”
More than 60 people have died as a result of these vaping injuries, and the number of people hospitalized has tripled since September 2019. These injuries are both more severe than traditional tobacco smoking and far deadlier, killing some in as little as a few weeks.
For months, many suggested EVALI was the result of using unlicensed THC cartridges. However, the research found that only 70% of patients with EVALI used THC.
At present, studies on the afflicted point to vitamin E acetate, a thickening additive, as a potential cause. The reasoning is that people with EVALI symptoms have vitamin E acetate in their lung fluid. People who don’t vape do not have this substance in their lungs.
While there’s still a lot to learn about EVALI injuries, the manufacturers must be held accountable for the pain and suffering these products have caused.